Alert archive / California / Frost Advisories in 2018
Frost Advisory 4, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Sep 10, 2018, 1:38 PM PDT for Klamath County, Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 11, 2018, 3:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2018, 1:38 PM PDT (20:38 UTC)
- In effect from
- Sep 11, 2018, 3:00 AM PDT
- Expired
- Sep 11, 2018, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR
The radar
The Medford radar (KMAX), 90 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817 WWUS76 KMFR 102038 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 138 PM PDT Mon Sep 10 2018 CAZ084-ORZ029-111045- /O.NEW.KMFR.FR.Y.0004.180911T1000Z-180911T1600Z/ /O.NEW.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Including the cities of Tulelake, Dorris, and Altamont 138 PM PDT Mon Sep 10 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT TUESDAY... ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... The National Weather Service in Medford has issued a Frost Advisory...which is in effect from 3 AM to 9 AM PDT Tuesday. A Freeze Watch has also been issued. This Freeze Watch is in effect from late Tuesday night through Wednesday morning. * Temperature: Overnight lows of 33 to 36 degrees are expected tonight, with lows of 27 to 33 degrees expected Tuesday night into early Wedensday morning. * Locations in the Frost Advisory include: Agricultural areas in and around Tulelake, Merrill, and Bonanza. * Locations in the Freeze Watch include: Chiloquin, Klamath Falls, Bonanza, Tulelake, Dorris, and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ CAZ085-ORZ030-031-111045- /O.NEW.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Alturas, Bly, and Sprague River 138 PM PDT Mon Sep 10 2018 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... The National Weather Service in Medford has issued a Freeze Watch...which is in effect from late Tuesday night through Wednesday morning. * Temperature: Overnight lows of 30 to 34 degrees are expected Tuesday night into early Wedensday morning. * Locations include: Sprague River, Bly, Lakeview, Alturas, and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
2 follow-up statements
449 WWUS76 KMFR 110913 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 213 AM PDT Tue Sep 11 2018 CAZ084-ORZ029-111700- /O.CON.KMFR.FR.Y.0004.180911T1000Z-180911T1600Z/ /O.CON.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Including the cities of Tulelake, Dorris, Altamont, and Klamath Falls 213 AM PDT Tue Sep 11 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * Temperature: Overnight lows of 33 to 36 degrees are expected tonight, with lows of 27 to 33 degrees expected Tuesday night into early Wedensday morning. * Locations in the Frost Advisory include: Agricultural areas in and around Tulelake, Merrill, and Bonanza. * Locations in the Freeze Watch include: Chiloquin, Klamath Falls, Bonanza, Tulelake, Dorris, and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by frost or cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ CAZ085-ORZ030-031-111700- /O.CON.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Alturas, Bly, and Sprague River 213 AM PDT Tue Sep 11 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * Temperature: Overnight lows of 30 to 34 degrees are expected Tuesday night into early Wedensday morning. * Locations include: Sprague River, Bly, Lakeview, Alturas, and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
218 WWUS76 KMFR 111609 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 909 AM PDT Tue Sep 11 2018 CAZ084-ORZ029-120000- /O.EXP.KMFR.FR.Y.0004.000000T0000Z-180911T1600Z/ /O.CON.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Including the cities of Tulelake, Dorris, Altamont, and Klamath Falls 909 AM PDT Tue Sep 11 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... ...FROST ADVISORY HAS EXPIRED... * Temperature: Lows of 27 to 33 degrees are possible tonight night into early Wedensday morning. * Locations in the Freeze Watch include: Chiloquin, Klamath Falls, Bonanza, Tulelake, Dorris, and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by frost or cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ CAZ085-ORZ030-031-120000- /O.CON.KMFR.FZ.A.0005.180912T1000Z-180912T1600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Alturas, Bly, and Sprague River 909 AM PDT Tue Sep 11 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * Temperature: Lows of 30 to 34 degrees are possible tonight into early Wednesday morning. * Locations include: Sprague River, Bly, Lakeview, Alturas, and surrounding areas. * Impacts: Sensitive outdoor plants may be damaged or killed by cold temperatures if left unprotected or uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ MAS
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Sep 10, 10:46 AM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 10, 10:46 AM PDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Medford OR 1046 AM PDT Mon Sep 10 2018 >updated Aviation Discussion. .UPDATE...We have had some measurable rain along the coast and into the coastal ranges, with a few locations in the Umpqua Basin even reporting a hundredth or two over the last several hours. The front producing this rain is weakening and washing out rapidly, and by this afternoon, there will be little left of it other than residual cloudiness. Smoke conditions today should be similar to yesterday, although some more extensive clearing is likely today due to the influence of the dying front and the cool onshore winds. Major focus of efforts today will be the next few upcoming fronts, all similar to this mornings, and the possibility of frost in and around Klamath Falls, Tulelake, Alturas, and Lakeview. For more information on the rest of the forecast, see the previous discussion below. -BPN && .AVIATION...For the 10/12Z TAFs...Smoke spreading east/southeastward from the Klondike and Natches wildfires should dissipate in concentration in the Illinois valley. At the coast, VFR conditions will continue into early this evening. Onshore flow continues tonight with marine stratus expected develop again later this evening and lasting into Tuesday morning. The onshore flow will be significant enough for stratus to develop in the Umpqua Basin, including Roseburg late tonight. The TaF at Roseburg shows lower conditions at 10z, but there's a chance it could happen an hour or two sooner. Elsewhere VFR conditions will continue except for local MVFR near the fires. Stratus could move into the north end of the Rogue and Illinois Valley late tonight, but cigs should remain VFR. -Petrucelli && MARINE...Updated 800 AM PDT Monday, 9 September 2018... A weak cold front will move through this morning bringing the possibility of some light rain and drizzle across most of the coastal waters. Winds will become northwesterly and increase a little south of Cape Blanco this afternoon and evening resulting in seas building a bit. Tuesday through next weekend several more weak cold fronts will move through. These weak fronts are likely to disrupt the formation of the thermal trough, though the GFS model does indicate a possibility of advisory level winds south of Cape Blanco Friday afternoon and evening. Our model consensus based forecast continues to indicate that winds and seas will remain below advisory thresholds through the forecast period. && .PREV DISCUSSION... /Issued 319 AM PDT Mon Sep 10 2018/ DISCUSSION... We're currently watching some upper level clouds move through southern Oregon in addition to a pretty strong cold front pushing through the waters currently. KMAX is not picking up on any precipitation, but Portland's radar is showing some showers in the outer waters off the Northern Oregon coast. As of 3am it is also raining at North Bend and near Florence. These showers will be located to areas north of the Umpqua divide this morning. Conditions will also be a tad bit breezy Monday evening east of the Cascades into Tuesday morning. 700 mb flow is around 15 to 20 knots, so it's reasonable to see wind gusts up to 20 mph during the late afternoon and evening east of the Cascades. Stronger 700 mb winds will push eastward later in the evening, but the inversion should be settling in, so not expecting those stronger winds to make it to the surface. The smoke will yet again follow a persistence forecast with wind flow out of the west to northwest. This will result in smoke blowing away from the coast towards the west side valleys in the late afternoon. If smoke production is not too intense, models have the Rogue Valley clearing out after sunset. Tuesday is a little similar to Monday except for the fact that the cold front has pushed through the region. High temperatures are expected to be in the mid 70's for west side valleys and upper 60's in valleys east of the Cascades. This is roughly 10 degrees below average for this time of year for those locations. We're also expecting showers north of the Umpqua divide in the Coos and Douglas counties. Rain totals will be around a few hundreths. Wednesday has been talked about the last few nights and the NAM is actually picking up on possible convection in some locations. This isn't too far fetched as this setup does fit our theoretical model for thunderstorms in the summer. However, we don't see large quantities of instability sitting around due to the colder temperatures over southern Oregon. The best way to word Wednesday is a chance for some showers with the possibility for some embedded lightning. Convection shouldn't be widespread, so only expecting a handful of strikes at the moment given available potential instability. After Wednesday this deep long wave trough splits with some of it progressing eastward and some of it moving towards the south west over the Pacific. Another trough is following it and expected to move in next weekend. The ECMWF and some GFS ensemble members are again hinting at some precipitation over southern Oregon on Friday night into Saturday. The operational GFS is dry, so of course a lot will likely chance between now and Friday night. -Smith AVIATION...For the 10/00Z TAFs... VFR conditions are expected to prevail into early this evening, except for MVFR to local IFR visibilities in smoke spreading east/southeastward from the Klondike and Natches wildfires this afternoon and evening. This smoke is expected to affect airfields in the Rogue Valley, to include KMFR from approx 22-03Z, but then should dissipate in concentration overnight into Monday morning. This evening and overnight MVFR to IFR conditions are expected to develop along and near the coast, into the coastal mountains, and Umpqua Basin as a weak cold front moves in. This will also result in some light rain and drizzle from about the Klondike Fire northward. VFR is expected all areas by about 18Z Monday morning. -Lutz MARINE...Updated 200 AM PDT Monday, 9 September 2018... A weak cold front will move through this morning bringing the possibility of some light rain and drizzle across most of the coastal waters. Winds will become northwesterly and increase a little south of Cape Blanco this afternoon and evening resulting in seas building a bit. Tuesday through next weekend several more weak cold fronts will move through. These weak fronts are likely to disrupt the formation of the thermal trough, though the GFS model does indicate a possibility of advisory level winds south of Cape Blanco Friday afternoon and evening. Our model consensus based forecast continues to indicate that winds and seas will remain below advisory thresholds through the forecast period. -Sven && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:38 PM PDT | Freeze Watch | MFR | Klamath, Lake | 22 hr |
Nearby
Frost Advisories in California, 2018Frost Advisories in Oregon, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.